GERD Medicines Can Cause B-12 Deficiency

New Topic Post Reply Printable Version
[ << Previous Thread | Next Thread >> ]

Aldo
Regular Member


Date Joined Jan 2006
Total Posts : 289
   Posted 7/9/2006 7:14 AM (GMT -6)   
I have known this for a while, and wanted to share this with you guys. Apparently the Proton Pump Inhibitors (Prevacid, Prilosec, Nexium)  prevent vitamin B-12 from breaking down in the stomach, due to the decrease in stomach acid. B-12 is normally broken down in the stomach and absorbed in the small intestine.
 
I have been taking PPIs for 7 years. I had erosions in my esophagus and stomach. I had ulcers in my small intestine. A second endoscopic analysis showed the medicines had worked and all had healed.
 
When I tried to stop the PPIs, I had terrible ulcer pain. My gastro said that I would have to take these medicines for life. Well, originally the FDA had approved the use of PPIs for only 8 weeks. There was data available on people who had took them longer. These people had Zollinger-Ellison Syndrome, where the stomach produces way too much acid.
 
So, I was concerned with taking this medicine for so long, and still am. I have a vitamin B-12 deficiency that has already done it's damage, which is peripheral neuropathy. I have had PN for quite some time, but I haven't known what caused it. I found out recently that a B-12 deficiency lasting long enough, will definitely damage the nerves.
 
I urge you guys to get checked and prevent this from happening to you.
 
Rj

Nal
Regular Member


Date Joined Jan 2006
Total Posts : 410
   Posted 7/11/2006 9:43 PM (GMT -6)   
Im not a fan of PPI's and am trying desperately to get off them.  In my case it is causing more harm than good.
 
I do take b-12 shots since I do have another health condition requiring them.  I too think its important for people takign ppi's to get tested periodically for b-12 deficiency.
 
Nancy

bekster
Regular Member


Date Joined May 2006
Total Posts : 73
   Posted 7/13/2006 8:16 PM (GMT -6)   
This is why I am getting off the PPIs. See post with a similar name from Jason. It is wise to taper it off instead of quitting cold turkey. I have been tapering my dosage for a month and a half now.

bekster
Regular Member


Date Joined May 2006
Total Posts : 73
   Posted 7/14/2006 10:50 PM (GMT -6)   

cool  Yes Pato, the acid will come back. If your still have an ulcer, you will have pain again. If you still are prone to reflux it will still come back. If your diet sucks, or if you are still smoking and/or drinking, the reflux is more likely to return. Quitting the PPIs is a good idea only if:

  • You've discussed it with your doctor and he or she approves
  • Your tissues have healed
  • You are following a diet free of your reflux triggers and willing to eat small meals
  • You are emotionally ready to deal with a possible flare-up (not everyone gets symptom recurrence)
  • You have tapered off the dosage very gradually over at least eight weeks
Quitting is good if you don't feel comfortable with long-term use, and only if you are one of the 60% of people who can quit without experiencing further damage of their esophagus or stomach (an absence of symptoms does not mean your gut is doing fine), as evidenced by an endoscopy. But 60% is a good percentage, it gives me hope, so I am trying to quit. Protonix is quite expensive!

bekster
Regular Member


Date Joined May 2006
Total Posts : 73
   Posted 7/15/2006 3:23 PM (GMT -6)   
Keep us posted! This week seems good. I can tell I have more acid in my stomach already, as the typical bubbling sounds are now normal, (as opposed to deafening!), and food does not seem to stay in my stomach for hours. I also have much less gas. But I am vigilant for any pain, I will sleep on an incline for the rest of my life, and I will continue my diet.

ilovecats94
Regular Member


Date Joined Jul 2006
Total Posts : 190
   Posted 7/19/2006 5:46 AM (GMT -6)   

Aldo,

I realized the B12 problem before I started on the Nexium 40 mg. on 4/14/06.  I have been using about 2 mg. to 4 mg. of B12 sublingually.  I don't know if that will help or not, but I hope to get lab work done on the B12 in December. 

I have been on Axid AR or Pepcid AC for gastroparesis since 1990 and never took any extra B12.  I do have neuropathy of my feet I thought due to diabetes, but now I wonder...

My family doc who is treating me for GERD is very lax about lab tests and basically the only lab work I get is from my endocrinologist, but I am going to request the B12 and iron test the next time I get a lab sheet. 

I have a lab sheet now for September, but I am too scared to check the B12 test, because it looks to me like a diagnosis code needs to be put down for the tests. 

My husband has been on 40 mg. of Protonix for way over 3 years and I don't think he has yet to get a B12 test and he doesn't request copies of his lab work like I do. 

Thanks for bringing this up.  :-)

Hugs,

Faye

 


I have hypothyroidism (1953), diabetes type 2 (1976), high cholesterol (1989), gastroparesis (1990), FMS (1995), and GERD (2006). Am on insulin for diabetes. I am 56 years old and married with two grown sons. One lives here with us. Both of my sons have diabetes type 2.


Joan M
Veteran Member


Date Joined Jan 2006
Total Posts : 2052
   Posted 7/20/2006 7:09 AM (GMT -6)   
Hi everybody...more reason for me to give up PPI's. I did not know that. I have a bleeding ulcer and am trying to cure that. It is all so tiring. I am exhausted from the whole mess. Thank you for the information.

ilovecats94
Regular Member


Date Joined Jul 2006
Total Posts : 190
   Posted 7/21/2006 11:05 PM (GMT -6)   
One can take B12 injections if approved by a doctor and if you have a B12 deficiency. I take insulin so taking B12, would be nothing for me to learn.

In the meantime, I am using the B12 sublingually and I'm hoping that is getting in my system. It's sad that we end up knowing more than the doctor's do...

Hugs,
Faye

I have hypothyroidism (1953), diabetes type 2 (1976), high cholesterol (1989), gastroparesis (1990), FMS (1995), and GERD (2006). I am these meds for FMS: Prozac 20 mg., Xanax .5 mg., Diclofenac 100 mg., Cytotec 200 mcg. (stomach med to go with Diclofenac), Lortab 10/500 mg. I am also on the other meds for various reasons: Nexium 40 mg., Cytomel 50 mcg., Detrol 2 mg., Reglan 10 mg., Novolog insulin, Novolin N insulin, Bumex. Also on B12 sublingually, magnesium, Centrum Silver Vitamin, CoQ10, and stool softeners.


Aldo
Regular Member


Date Joined Jan 2006
Total Posts : 289
   Posted 7/22/2006 10:59 AM (GMT -6)   

Hello Faye and all,

I hope that no one will stop their PPIs due to the B-12 deal. I just wanted to make sure you all knew about the possible deficiency problem. A B-12 deficiency is easy to treat, even while taking PPIs, I think. If you stop your medicine you can cause lots of damage to your gastro system.

My CBC/Differential blood test results showed a high MCV (mean corpuscular volume) and high MCH (mean corpuscular hemoglobin). The doc said more than likely this was due to a B-12 deficiency.

I recently had to take a strong 13 day steroid treatment (first time ever). I started to get this burning in my chest. I have not had any heartburn in so long, I forgot what it felt like. A friend on this site told me that the steroids were causing "break through acid reflux", and for me to take an otc med such as Zantac. I responded that I take prilosec and never have acid reflux. He said big deal, try a Zantac. I did and boy the pain went away.

I mentioned the above because I am going to attempt to stop the PPI gradually and replace it with Zantac, or another otc antacid.

All my gastro problems, ulcers and erosions, were caused by many years of abusing NSAIDS. Now, I can take 1 baby aspirin and the ulcer pain will return and last for 3-4 days, even though I am taking Prilosec. The same thing happens with ibuprofen. This just blows my mind. All I can take is Tylenol.

Nice mellow stomachs to all :)

Rj


Joan M
Veteran Member


Date Joined Jan 2006
Total Posts : 2052
   Posted 7/23/2006 4:27 PM (GMT -6)   
I have the ulcer pain and am taking the Zantac stuff. Had to stop the carafate due to IBS constipation. When I feel normal again will resume carafate. No way will I as a "known asthmatic" take the ppi and risk pneumonia.  Breathing is pretty important, you know.  I think even some of the doctors may have heard this, he, hee, he.
 
You should see my apartment...it is chaos incorporated. Am working on an opus for my new gi guy.  Hope he takes time to read it!!
 

Post Edited (Joan Mack) : 7/23/2006 4:31:21 PM (GMT-6)

New Topic Post Reply Printable Version
Forum Information
Currently it is Tuesday, May 22, 2018 11:30 PM (GMT -6)
There are a total of 2,965,191 posts in 325,220 threads.
View Active Threads


Who's Online
This forum has 162941 registered members. Please welcome our newest member, haohanfan3.
254 Guest(s), 5 Registered Member(s) are currently online.  Details
docpac, Flying gal, Girlie, 142, Tristan1974